To view original article click here
September 28, 2000
Author: JOE GRAEDON, TERESA GRAEDON; King Features Syndicate
Q: Our house burned down in December 1995. When my husband went for a blood pressure refill in April 1996, the doc asked how he was doing. “A little depressed,” Robert said, and he was put on Prozac.
Soon I started seeing personality changes, and by fall he was suicidal, having nightmares about death, tremors and feelings like electric shocks. The doctor just kept adding more and more drugs. I read that Prozac could cause the symptoms Robert was experiencing, but when I brought this research to his doctor, he basically said “nonsense.”
The next year my husband attempted suicide six times and was hospitalized in the psych ward three times. They tried more medications than I can list, but he was depressed and suicidal throughout. When the psychiatrist recommended electric shock treatment, my husband and I realized we had to get him off all the meds or he was going to die, from the drugs or by his own hand.
He went off cold turkey in October of ’97. This caused severe side effects, but in about four weeks the worst passed. It took him eight months to get back to the way he was before taking Prozac – never had suicidal thoughts, worked every day and loved his job.
A: Many people find that antidepressants such as Paxil, Prozac, Zoloft, Celexa and Effexor are lifesavers, lifting them out of a pit of depression. Others report severe side effects.
Nausea, dizziness, anxiety, sexual difficulties and insomnia are not uncommon. Occasionally such medications cause
unbearable restlessness. Some manufacturers maintain that suicidal thoughts are no more likely among patients being treated with such drugs than among untreated depressed people. We have heard many stories like yours, however, especially regarding the difficulty of discontinuing such drugs suddenly.
Record Number: 3245440